Abacavir and hypersensitivity

HIV-drug abacavir linked to fatal hypersensitivity reactions.

The Scientist Staff
Aug 7, 2000

NEW YORK, July 31 (Praxis Press) Ziagen (abacavir) is an oral, guanosine nucleoside reverse transcriptase inhibitor approved for the treatment of HIV infection. Recently the drug's manufacturer, Glaxo Wellcome, notified physicians of cases of fatal hypersensitivity reactions in patients reintroduced the drug. The letter, posted on the US Food and Drug Administration's (FDA) web site, states that, "recent reports indicate that severe or fatal hypersensitivity reactions can occur within hours after Ziagen reintroduction in patients who have no identified history or unrecognized symptoms of hypersensitivity to Ziagen therapy." The letter advises physicians not to reintroduce Ziagen to patients who discontinued the drug because of hypersensitivity. The letter also warns that even if symptoms consistent with hypersensitivity are not identified, reintroduction should be undertaken with caution.

Interested in reading more?

Become a Member of

Receive full access to more than 35 years of archives, as well as TS Digest, digital editions of The Scientist, feature stories, and much more!
Already a member?